News

Hormonal intervention: The pill promotes depression


Young girls are at high risk of depression with hormonal contraception
When women use hormonal contraception, it increases their likelihood of developing depression. Researchers also found that the relative risk of depression varies with different types of contraception. The risk is particularly high among young girls.

Scientists at the University of Copenhagen found in an investigation that hormonal contraception can increase the likelihood of developing depression. The doctors published the results of their study in the journal "JAMA Psychiatry".

Doctors are studying the effects of hormonal contraception
There appears to be a connection between the use of hormonal contraceptives and mood disorders in women. The researchers analyzed the data from two national Danish registries. They tried to find out whether the use of hormonal contraception was linked to the subsequent use of antidepressants and the diagnosis of depression in a psychiatric hospital.

Researchers looked at the data from 1,061,997 Danish women
The Danish physicians analyzed the data from women and adolescents aged 15 to 34 years. These women had not previously been diagnosed with depression. However, many of the women had redeemed a prescription for antidepressants at some point. The reasons for this were, for example, cancer, venous thrombosis or the treatment of infertility. The data from a total of 1,061,997 women with a mean age of 24.4 years were examined, the doctors explain.

Over half of Danish women used hormonal contraception
During the follow-up examination, the doctors were able to determine that 55 percent of the women had either long been using hormonal contraception or had just started using it. After about 6.4 years, there were 133,178 first prescriptions for antidepressants and 23,077 first diagnoses for depression, the researchers say.

Oral contraceptives increase the risk of using antidepressants
Birth control pills can be dangerous for some women. Compared to non-users, users of oral contraceptives were found to have an increased risk of using antidepressants, the scientists say. They had a relative risk (RR) of 1.23 for the first use of antidepressants to non-users. Women using progestogen pills had an RR of 1.34, users of transdermal patches had an RR of 2.0. The use of a so-called vaginal ring has a RR of 1.6, the experts explain.

Risk depends on the age of the woman
The scientists also found that the increased risk of depression with hormonal contraceptives depend on age and users. Compared to the time before using hormonal contraception, the relative risk (RR) of using antidepressants one year after use in adolescents between the ages of 15 and 19 was 1.8. In women aged 20 to 30 years, the value after using hormonal contraceptives was an RR of 1.4. the relative risk therefore decreases with age.

Hormonal contraceptives can cause depression and taking antidepressants
The use of hormonal contraceptives has been associated with subsequent antidepressant use and initial diagnosis of depression in a psychiatric hospital in women in Denmark, the study authors say. Adolescents seem to be more susceptible to this risk than women aged 20 to 34. Nevertheless, further studies are required to investigate the possible harmful effects of hormonal contraceptives in more detail, the doctors add. Generally, women should be aware of the risk of birth control pills when prescribing. (as)

Author and source information


Video: Debunking top myths about birth control pills. GMA Digital (September 2020).